The etiology of gastric antral vascular ectasia (GAVE) syndrome or gastric hyperplastic polyps (HPs) is not fully understood. We report a case of gastric HP arising in a patient treated with argon plasma coagulation (APC) for GAVE syndrome. Despite unclear etiologic progression, this and previously reported cases suggest a temporal relationship between the treatment of GAVE and HP. A 68-year-old male with a history of coronary artery disease, congestive heart failure and diabetes type II who initially presented with symptomatic anemia 2 weeks after starting aspirin and clopidogrel therapy. Diagnostic esophagogastroduodenoscopy (EGD) demonstrated diffuse GAVE. He was treated with 5 APC treatments, at 6-week intervals, over a 30 weeks period. 16 months after the initial APC treatment, an EGD performed secondary to persistent anemia demonstrated innumerable, large, bleeding polyps in the gastric antrum. Biopsy performed at that time confirmed hyperplastic gastric polyps. It has been proposed that HPs are regenerative lesions that arise at sites of severe mucosal injury. Our patient's treatment of GAVE with APC created significant mucosal injury, resulting in HP. Technique and genetic factors may have promoted hyperplastic changes during the regeneration of mucosa, at sites previously treated with APC. This case highlights the potential progression of GAVE to HP in a patient with persistent anemia after APC therapy.
Shah N, Cavanagh Y, Kaswala DH, Shaikh S. Development of hyperplastic polyps following argon plasma coagulation of gastric antral vascular ectasia. J Nat Sc Biol Med 2015;6:479-82